Generalized Wielandt and Cauchy-Schwarz inequalities

Research output: Chapter in Book/Report/Conference proceedingConference contribution

Abstract

The Wielandt inequality is important in many applications. It involves functions of the extreme eigenvalues of a positive definite matrix. In this paper, we derive a few extensions of the Wielandt inequality and new inequalities involving the two largest and two smallest eigenvalues. The resulting inequalities are shown to be the best possible. A unified approach involving constrained optimization techniques are used to derive these results. The proposed inequalities are then utilized to obtain several bounds for the extremum eigenvalues and eigen spread of real symmetric matrices. A collection of bounds for functions of the eigenvalues of positive definite and general symmetric matrices are then derived in terms of the entries of the matrix. Additionally, lower bounds for the condition number of positive definite matrices as well as lower bounds for the minimum separation of eigenvalues are developed.

Original languageEnglish (US)
Title of host publicationProceedings of the 2004 American Control Conference (AAC)
Pages2142-2147
Number of pages6
DOIs
StatePublished - Nov 29 2004
EventProceedings of the 2004 American Control Conference (AAC) - Boston, MA, United States
Duration: Jun 30 2004Jul 2 2004

Publication series

NameProceedings of the American Control Conference
Volume3
ISSN (Print)0743-1619

Other

OtherProceedings of the 2004 American Control Conference (AAC)
CountryUnited States
CityBoston, MA
Period6/30/047/2/04

Fingerprint Dive into the research topics of 'Generalized Wielandt and Cauchy-Schwarz inequalities'. Together they form a unique fingerprint.

  • Cite this

    Hasan, M. A. (2004). Generalized Wielandt and Cauchy-Schwarz inequalities. In Proceedings of the 2004 American Control Conference (AAC) (pp. 2142-2147). (Proceedings of the American Control Conference; Vol. 3). https://doi.org/10.1109/ACC.2004.182420